MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC STRAIGHT TIP T25 DRIVER STANDARD; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC STRAIGHT TIP T25 DRIVER STANDARD; SCREWDRIVERS
Catalog Number 03.632.400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Implant and explant dates: device is an instrument and is not implanted/explanted.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a revision of t11-l3 posterior spinal fusion, extension to l5 (previously done in (b)(6) of 2017) performed on (b)(6) 2018 there were multiple device malfunctions.When the surgeon was trying to remove a set screw so that he could remove the rods, the tip of the t25 driver attachment broke off in the set screw.Surgeon added screws at l4 and l5 to create a new construct of t11-l5 with bilateral pedicle screw fixation and bilateral rods.After inserting one of the matrix pedicle screws, it noticed that the threaded portion of the driver sleeve had become worn and was about to break.This item was immediately removed from the sterile field and replaced with a new sleeve.After all screws and rods were placed, when surgeon was final tightening the set screws using the screw driver when the tip broke off.The broken part was retrieved and the broken driver was replaced with a new one and the case ended without any further complications.There was no harm to the patient with any of these issues.Concomitant device report: set screws (part #: unknown, lot #: unknown, quantity: unknown), rods (part #: unknown, lot #: unknown, quantity: unknown).This report is for one (1) straight tip t25 driver standard.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: dhr review was completed.Part no.: 03.632.400.Lot no.: 7614367.Manufacturing location: haegendorf.Release to warehouse date: 14.Oct.2011.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.H3, h6: customer quality conducted an investigation of the returned device.The returned straight tip t25 driver (03.632.400, 7614367) is one of four t25 driver shafts available to be utilized in final locking cap tightening for the matrix system (03.632.002, 03.632.072, 03.632.400 and 03.632.401).The returned driver was received with its distal tip broken off, which confirmed the complaint condition and made further replication inapplicable.The returned straight tip t25 driver (03.632.400, 7614367) was manufactured on 14oct11 and drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s), which would contribute to the complaint condition.The material properties of the returned part(s) were determined to be conforming at the time of manufacture and based on review of the associated/available dhr(s) and based on the details of the complaint and investigation of the returned part(s), additional material testing is not required.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.A dimensional check of relevant features could not be performed due to post market damage.The material surface at the fracture site appears homogeneous when viewed under magnification.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.Proper technique includes the use of a 10nm torque limiting ratchet handle (03.620.061) and a counter torque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿ it is also noted that ¿if a locking cap needs to be removed after having been tightened to 10nm, [use] a counter torque and solid screwdriver shaft with torque limiting handle.¿ it was reported that the tip broke when attempting to remove a set screw.It is possible that the screw was cross threaded or stuck in a manner that required excessive torque to remove, which subsequently contributed to the complaint condition.The driver is over six years old and it is also possible that the cumulative effect of routine use over its lifespan also contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STRAIGHT TIP T25 DRIVER STANDARD
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7385235
Report Number2939274-2018-51354
Device Sequence Number11029778
Product Code HXX
UDI-Device Identifier10705034719917
UDI-Public(01)10705034719917(10)7614367
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.400
Device Lot Number7614367
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2018
Initial Date Received by Manufacturer 03/05/2018
Supplement Date Received by Manufacturer05/03/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1